Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Louisville, KY

August 2, 2012Dubois County, Indiana

NWS Louisville, KY issued this special weather statement at Aug 2, 2012, 10:59 PM EDT for Dubois County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 10:59 PM EDT (02:59 UTC)
Expired
Aug 2, 2012, 11:30 PM EDT
In force
31 min
Issued by
NWS Louisville, KY

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WWUS83 KLMK 030259
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 PM EDT THU AUG 2 2012

INC037-123-030330-
PERRY IN-DUBOIS IN-
1059 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...

AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
JASPER TO 7 MILES NORTHEAST OF DALE TO SANTA CLAUS...AND MOVING EAST
AT 20 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY
WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  BRETZVILLE...
  MALTERSVILLE AND ADYEVILLE...
  SIBERIA AND BRISTOW...
  KYANA AND SASSAFRAS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

&&

LAT...LON 3836 8681 3822 8667 3806 8673 3806 8677
      3807 8678 3810 8677 3811 8681 3818 8681
      3820 8680 3820 8703 3833 8707
TIME...MOT...LOC 0259Z 270DEG 16KT 3832 8698 3821 8685
          3806 8690

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 9:22 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 2, 9:22 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
922 PM EDT THU AUG 02 2012

.Forecast Update...
Issued at 921 PM EDT Thu Aug 2 2012

Significant update to the forecast this evening as convective
complex is making its way into southwest Indiana. Numerous
thunderstorms are expected west of I-65 this evening and into the
overnight as convection centered around an MCV over southern
Illinois also responds to an increase of a LLJ (20-25 knots). MCV
center will slide southeast toward the BWG region, however
convective bands east of the center will impact southwest Indiana
and west central Kentucky this evening. Surface analysis, shows a
weak low pressure over southern Illinois, with the instability
gradient extending from southern KY to the St. Louis region. Do
expect storms to weaken the further east they get toward I-65 and
out of the more favorable environment. West of I-65, a few strong or
even severe storms cannot be ruled out as PAH has already issued on
several storms. The main threats, however, will be frequent cloud to
ground lightning and heavy rainfall. The Storm Prediction Center has
issued a mesoscale discussion mentioning a 40 percent chance of a
severe thunderstorms watch over the western CWA over the next couple
of hours.

&&

.Short Term (Today through Friday)...
Issued at 310 AM EDT Thu Aug 2 2012

Another hot and sunny day today as high pressure dewpoints in the
upper 50s to lower 60s over the Ohio Valley limited cloud cover to
just a few vertically challenged cumulus over southern Kentucky.
Surface temperatures as of 3 pm EDT ranged from around 90 along I-75
to the upper 90s on the western edge of our forecast area.

The status quo will NOT be the forecast for the area over the next
36 hours. On the plus side, high temperatures Friday will drop 5-10
degrees from today as cloud cover associated with thunderstorms
moving east of the Mississippi after midnight will reduce insolation
during the day.  On the down side, the relatively dry air of the
past few days will be just a memory by midday Friday as southerly
winds set up in advance of deepening low pressure from the southern
Plains to the upper Mississippi valley send 70+ dewpoints back north
of the Ohio River.

The aforementioned thunderstorms are currently developing along the
Mississippi from around Quincy, Illinois southeast to around Lake
Barkley.  Despite the near proximity of the southern edge, however,
eastward progression of the precipitation will be limited,
especially in the northern part of the forecast area, as the
greatest upper level energy associated with this system is progged
to dive southward into Tennessee.  There is actually some
disagreement on this progression among the forecast models, but our
office's local WRF model, which pegged the similar track of storms
Tuesday night, shows the bulk of the precip staying southwest of the
Natcher Parkway overnight. These would then migrate eastward over
southern KY during the day Friday, with storms more scattered north
of the Western/Bluegrass Parkways.  As the main short wave
supporting this races east on Friday, precip chances will wane but
the clouds and higher dewpoints will linger.

After overnight lows within a few degrees of 70 across the area, max
temperatures Friday will rebound to the upper 80s to lower 90s.  By
Saturday morning, low temperatures will remain in the low to mid 70s
across the area.

.Long Term (Saturday through Wednesday night)...
Issued at 330 PM EDT Thu Aug 2 2012

Saturday afternoon is still looking good for diurnal convection to
fire up as the Ohio Valley remains in an unsettled pattern
through Sunday. Warm, moist air will be advecting into the region
under southerly flow and combined with decent instability,
thunderstorms could become strong and an isolated severe cell cannot
be entirely ruled out. There doesn't appear to be much organization
or shear to anything that does develop so it will most likely be
pulse-like in nature and wain after sunset.

The main concern for this forecast period remains to be on Sunday as
the synoptic pattern comes together for the possibility of a more
organized severe weather event. The trough that will be affecting
the forecast area is already visible on water vapor imagery in
British Columbia, Canada. This deep low pressure system is
anticipated to mature and occlude between now and Sunday, traversing
the Great Lakes region over the weekend. Trailing from this low will
be a cold front that continues to look stout for this time of year.
Ensemble 850mb temperature anomalies are a bit more apparent on
today's runs as compared to yesterday's. Looking at the upper-air
pattern associated with this system is a jet that appears at 250mb
and 300mb, leaving the Ohio Valley close to the right entrance
region. Low to mid level moisture appears abundant since southerly
flow will already be advecting the moist, unstable air into the
area. PWATS exceeding the 2 inch mark as well as decent CAPE values
show up on model soundings. Mentionable 0-6km shear is also showing
up at around 30kts. Therefore, will need to continue to keep an eye
on how this all develops given that it is still a few days out and
exact details are yet to be determined.

The remainder of the forecast period could end up being generally
dry after the fropa late Sunday/early Monday and is reflected in the
grids. Some locations in the southeastern portions of the
forecast area could see some lingering precip associated with the
frontal boundary early Monday, depending on the speed of everything.
With regard to temperatures, highs on Saturday should linger near
the 90 degree mark but could change depending on cloud cover and
precip. The same uncertainty for temperatures is in store for Sunday
as the highs could very well occur early on in the day, depending on
the timing of the front but regardless of that, precip and clouds
should keep them in the upper 80s overall. Monday will most likely
be the coolest of this forecast period (in the mid to upper 80s) as
dry, northwest air flows in. Tuesday and Wednesday will rebound into
the 90s. Overnight lows throughout the entirety of this period will
range from the mid 60s to the low 70s with the warmest night looking
to happen Saturday into Sunday and the coolest night occurring
Monday into Tuesday.

&&

.Aviation (03/00Z TAF Issuance)...
Issued at 714 PM EDT Thu Aug 2 2012

VFR conditions are expected for much of the forecast period.  Main
aviation concern is the eventual track of an MCV just east of the
St. Louis Metro area.  Latest runs of the HRRR suggest that this
feature will head east and diminish in intensity with the loss of
heating this evening.  LMK local WRF model suggests the same thing,
but redevelops another batch of convection over western KY later
tonight along left over convective boundaries.  Dry conditions are
expected at the terminals through at least 03/06Z.  However, KBWG
and KSDF could see some convection later tonight as the remnants of
the aforementioned MCV head east and/or southeast across the
region.  Improving conditions are expected after 03/13-14Z with
isolated-scattered convection redeveloping again Friday
afternoon/evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........BJS
Short Term.......JBS
Long Term........LG
Aviation.........MJ
Hazardous weather outlook, Aug 2, 9:03 PM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
903 PM EDT THU AUG 2 2012

INZ076>079-083-084-089>092-KYZ023>032-034-038-039-045>047-053>055-
061>066-070>078-081-082-040115-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-SHELBY KY-SPENCER KY-
ANDERSON KY-NELSON KY-WASHINGTON KY-MERCER KY-LARUE KY-MARION KY-
BOYLE KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-
CASEY KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
903 PM EDT THU AUG 2 2012 /803 PM CDT THU AUG 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

NUMEROUS THUNDERSTORMS WILL MOVE INTO SOUTHWEST INDIANA AND
CENTRAL KENTUCKY LATE THIS EVENING...MAINLY ALONG AND WEST OF
I-65. SOME OF THE THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS
TO 50 MPH AND SMALL HAIL. HOWEVER...THE MAIN THREATS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY AND
SATURDAY AS THE OHIO VALLEY REMAINS IN AN UNSETTLED PATTERN.
THERE IS A SLIGHT CHANCE FOR SOME THUNDERSTORMS TO BECOME STRONG
WHICH SHOULD WAIN IN COVERAGE AND INTENSITY AFTER SUNSET. A COLD
FRONT WILL BE CROSSING THE REGION LATE SUNDAY LEAVING THE DOOR
OPEN FOR STRONG TO POSSIBLY SEVERE STORMS TO DEVELOP AHEAD OF IT.
HOWEVER...THE UNCERTAINTY OF HOW IT WILL PLAY OUT LINGERS AS THIS
IS STILL A FEW DAYS OUT SO STAY TUNED TO FUTURE FORECASTS FOR
UPDATED INFORMATION. ANY THUNDERSTORM THAT DOES DEVELOP IS CAPABLE
OF GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

STORMS ENTERING WESTERN PARTS OF THE AREA OVERNIGHT MAY BECOME
STRONG ENOUGH TO PRODUCE DAMAGING DOWNBURSTS. SPOTTERS ARE
ENCOURAGED TO SEND REPORTS TO THE NWS IN LOUISVILLE VIA THE
SPOTTER HOTLINE...ESPOTTER...TWITTER...OR FACEBOOK.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

KYZ033-035>037-040>043-048-049-056-057-067-040115-
HENRY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-JESSAMINE KY-CLARK KY-GARRARD KY-
MADISON KY-LINCOLN KY-
903 PM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY AND
SATURDAY AS THE OHIO VALLEY REMAINS IN AN UNSETTLED PATTERN.
THERE IS A SLIGHT CHANCE FOR SOME THUNDERSTORMS TO BECOME STRONG
WHICH SHOULD WAIN IN COVERAGE AND INTENSITY AFTER SUNSET. A COLD
FRONT WILL BE CROSSING THE REGION LATE SUNDAY LEAVING THE DOOR
OPEN FOR STRONG TO POSSIBLY SEVERE STORMS TO DEVELOP AHEAD OF IT.
HOWEVER...THE UNCERTAINTY OF HOW IT WILL PLAY OUT LINGERS AS THIS
IS STILL A FEW DAYS OUT SO STAY TUNED TO FUTURE FORECASTS FOR
UPDATED INFORMATION. ANY THUNDERSTORM THAT DOES DEVELOP IS CAPABLE
OF GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

STORMS ENTERING WESTERN PARTS OF THE AREA OVERNIGHT MAY BECOME
STRONG ENOUGH TO PRODUCE DAMAGING DOWNBURSTS. SPOTTERS ARE
ENCOURAGED TO SEND REPORTS TO THE NWS IN LOUISVILLE VIA THE
SPOTTER HOTLINE...ESPOTTER...TWITTER...OR FACEBOOK.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

BJS

In the hours before

Special weather statement, Aug 2, 9:59 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
959 PM EDT THU AUG 2 2012

INC037-030240-
DUBOIS IN-
959 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WITH EXCESSIVE LIGHTNING...VERY HEAVY
RAIN...AND 45 MPH WINDS...

AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
WASHINGTON TO FORT BRANCH...AND MOVING EAST AT 25 TO 30 MPH.

EXCESSIVE CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN WITH RAINFALL
RATES OF AROUND ONE TO TWO INCHES PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE MILE...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE
EXPECTED WITH THESE STORMS. THE STORMS ARE EXPECTED TO IMPACT
STRASSENFEST IN JASPER WITHIN THE NEXT 30-45 MINUTES!

* THESE STORMS WILL ALSO IMPACT...
  PORTERSVILLE AND MILLERSPORT...
  DUFF...
  HOLLAND AND HAYSVILLE...
  HUNTINGBURG AIRPORT AND MALTERSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3851 8708 3851 8698 3851 8696 3849 8695
      3851 8694 3850 8688 3853 8684 3853 8680
      3834 8684 3820 8697 3820 8707 3821 8708
TIME...MOT...LOC 0156Z 282DEG 24KT 3868 8717 3841 8723
          3816 8744

SCHOETTMER
Special weather statement, Aug 2, 10:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 PM EDT THU AUG 2 2012

INC037-123-030330-
PERRY IN-DUBOIS IN-
1059 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...

AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
JASPER TO 7 MILES NORTHEAST OF DALE TO SANTA CLAUS...AND MOVING EAST
AT 20 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY
WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  BRETZVILLE...
  MALTERSVILLE AND ADYEVILLE...
  SIBERIA AND BRISTOW...
  KYANA AND SASSAFRAS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

&&

LAT...LON 3836 8681 3822 8667 3806 8673 3806 8677
      3807 8678 3810 8677 3811 8681 3818 8681
      3820 8680 3820 8703 3833 8707
TIME...MOT...LOC 0259Z 270DEG 16KT 3832 8698 3821 8685
          3806 8690

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:19 PM EDTSpecial Weather StatementLMKHancock31 min
Aug 2, 11:50 PM EDTSpecial Weather StatementLMKHancock, Ohio40 min
Aug 3, 12:16 AM EDTSpecial Weather StatementLMKBreckinridge, Meade29 min
Aug 3, 12:35 AM EDTSpecial Weather StatementLMKBreckinridge, Hancock30 min
Aug 3, 12:54 AM EDTSpecial Weather StatementLMKOhio31 min
Aug 3, 1:26 AM EDTSpecial Weather StatementLMKRussell14 min
Aug 3, 1:28 AM EDTSpecial Weather StatementLMKButler, Ohio47 min
Aug 3, 1:50 AM EDTSpecial Weather StatementLMKLogan45 min
Aug 3, 2:02 AM EDTSpecial Weather StatementLMKEdmonson, Grayson, Warren48 min
Aug 3, 2:19 AM EDTSpecial Weather StatementLMKLogan, Simpson, Warren46 min
Aug 3, 2:54 AM EDTSpecial Weather StatementLMKAllen, Barren, Simpson46 min
Aug 3, 3:07 AM EDTSpecial Weather StatementLMKSimpson48 min
Aug 3, 3:46 AM EDTSpecial Weather StatementLMKBarren, Metcalfe44 min
Aug 3, 4:39 AM EDTSpecial Weather StatementLMKClinton, Cumberland, Monroe46 min
Aug 3, 6:50 PM EDTSpecial Weather StatementLMKMadison30 min
Aug 3, 6:57 PM EDTAreal Flood AdvisoryLMKMadison3 hr
Aug 2, 9:59 PM EDTSpecial Weather StatementLMKDubois41 min

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.